Texas, 2010

Wildfire in Texas, March 5, 2010

March 5, 2010 · NWS LUB · 1 event in 1 county or zone

A wind-driven grassland wildfire ignited in extreme southeastern Swisher County shortly after 15:00 CST on the 5th. The fire burned 640 acres before it was extinguished.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A wind-driven grassland wildfire ignited in extreme southeastern Swisher County shortly after 15:00 CST on the 5th. The fire burned 640 acres before it was extinguished. No significant damages or injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Mar 5, 11:34 AM CST, 3 hours 41 minutes earlier.

Area forecast discussion, Mar 5, 11:34 AM CST, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
1134 AM CST FRI MAR 5 2010

.UPDATE...
UPDATED SKY GRIDS AND MAX TEMPS ACROSS THE ROLLING PLAINS AS
INDICATIONS ARE THAT THE CLOUD DECK MAY ERODE FURTHER EAST THAN
PREVIOUSLY FCST.

&&

.AVIATION...
CEILINGS AT KLBB SHOULD QUICKLY LIFT TO VFR OVER THE NEXT HOUR OR
SO AS THE DRYLINE PUSHES EAST AND REMAIN THAT WAY UNTIL TONIGHT
WHEN CLEAR SKIES AND MOIST ADVECTION BRINGS IN A CHANCE FOR
REDUCED VISIBILITIES DUE TO BR. SUSPECT KCDS WILL ALSO CLEAR OUT
OF THE LOW CIGS AS WELL OVER THE NEXT FEW HOURS TOO ALTHOUGH
CONFIDENCE IS NOT QUITE AS HIGH FOR THAT SCENARIO. AFTER A PERIOD
OF REDUCED VISBY AROUND SUNRISE...CONDITIONS SHOULD SLOWLY TRANSITION TO
VFR BY EARLY AFTERNOON ON SATURDAY. 26

&&

.PREV DISCUSSION... /ISSUED 544 AM CST FRI MAR 5 2010/

AVIATION...
CONFIDENCE REMAINS HIGH THAT VFR CONDITIONS WILL BEGIN
DETERIORATING EARLY THIS MORNING AT BOTH LBB AND CDS AS
INCREASINGLY MOIST SOUTHEASTERLY WINDS FAVOR STRATUS AND SOME FOG
DEVELOPMENT...INITIALLY AT LBB BEFORE ADVANCING NORTHEAST TOWARD
CDS. LOW CLOUDS ARE CURRENTLY OBSERVED JUST 20 MILES SOUTHEAST OF
LBB AND THE BIGGEST QUESTION CONCERNS THE DURATION AND EXTENT OF
THESE SUB-VFR CIGS/VISBYS. WINDS AT LBB WILL EVENTUALLY VEER SWLY
AHEAD OF AN ADVANCING DRYLINE...SO FOR NOW HAVE CHOSEN TO COVER
THIS SCENARIO WITH TEMPO IFR CONDITIONS UNTIL 15Z...THOUGH THIS
MAY PERSIST FOR AT LEAST ANOTHER HOUR OR SO SHOULD THE STRATUS
PROVE MORE ROBUST. DRYLINE WILL FALL SHORT OF CDS...SO HAVE
RETAINED A PREDOMINANT MENTION OF MVFR CIGS HERE AFTER 15Z. COULD
SEE LOW CIGS AND/OR FOG SPREAD ONTO THE CAPROCK TONIGHT AS THE
DRYLINE REGRESSES...BUT CONFIDENCE AT THIS TIME IS TOO LOW FOR ANY
MENTION IN THE TAF.

PREV DISCUSSION... /ISSUED 406 AM CST FRI MAR 5 2010/

SHORT TERM...
COMPACT UPPER LOW PRESENTLY IMPACTING THE CENTRAL ROCKIES IS SET
TO MIGRATE ENE TODAY AND IN THE PROCESS SPREAD SHALLOW CYCLONIC
FLOW OVER THE CWA. PRECIP CHANCES HOWEVER REMAIN NIL AS FORCING OF
ANY CONSEQUENCE UNFOLDS NORTH OF THE REGION CLOSE TO THE CORRIDOR
OF MID/UPPER HEIGHT FALLS. FORECAST CHALLENGES THEREFORE BOIL DOWN
TO THE POTENTIAL FOR STRATUS THIS MORNING AND SUBSEQUENT IMPACTS
ON MAX TEMPS. REGIONAL OBSERVATIONS THUS FAR HAVE BEEN VOID OF ANY
LOW CLOUDS...HOWEVER WITH DEWPOINT DEPRESSIONS CONTINUING TO
NARROW OVER THE SOUTH PLAINS WITHIN A MOIST SELY UPSLOPE...WE DO
EXPECT SOME STRATUS BY SUNRISE BEFORE ERODING FROM WEST TO EAST
AHEAD OF AN ADVANCING DRYLINE. PRESENCE OF MEAGER POST-DRYLINE
WIND FIELDS AND DEEPER MOISTURE OFF THE CAPROCK SHOULD PREVENT
THIS BOUNDARY FROM MIXING TOO FAR OFF THE HIGH PLAINS...SO THE
INHERITED COOL TEMPS OVER THE ERN ZONES WERE LEFT MOSTLY INTACT.

DRYLINE IS PROGGED TO LIFT BACK ONTO THE CAPROCK TONIGHT...BUT
WILL ENCOUNTER SOME RESISTANCE AS A WEAK COLD FRONT /COURTESY OF
THE CENTRAL ROCKIES LOW/ SAGS INTO THE NWRN COUNTIES BEFORE LATER
STALLING. ANY STRATUS THAT MANAGE TO ERODE LATER TODAY OVER THE
ROLLING PLAINS WILL RE-EMERGE AFTER SUNSET AND EXPAND WESTWARD
WITH THE DRYLINE. POINT SOUNDINGS FAVOR FOG DEVELOPMENT NEAR THE
EDGE OF THIS CLOUD LAYER WHERE DIABATIC COOLING IS GREATEST...BUT
WILL KEEP FOG MENTION ON A LARGER SCALE FOR THE TIME BEING.

LONG TERM...
RATHER ACTIVE PATTERN LOOKS TO SET UP IN THE LONG TERM PORTION OF
THE FORECAST. MOISTURE WILL CONTINUE TO WORK WESTWARD THROUGH THE
DAY SATURDAY SETTING UP THE DRYLINE WELL INTO EASTERN NEW MEXICO.
BY LATE SATURDAY...SOUTHWESTERLY FLOW WILL DEVELOP AHEAD OF THE
NEXT MAJOR STORM SYSTEM THAT WILL MOVE ONTO THE PACIFIC COAST
SUNDAY MORNING. ANY WEAK DISTURBANCES MOVING ACROSS THE REGION IN
THE SOUTHWESTERLY FLOW MAY HELP PROVIDE SOME WEAK LARGE-SCALE LIFT
ALLOWING SOME SHOWERS TO DEVELOP. PRECIPITATION CHANCES WILL THEN
BE ON THE INCREASE SUNDAY AFTERNOON THROUGH MONDAY NIGHT AS THE
MAIN STORM SYSTEM MOVES ACROSS THE SOUTHWESTERN CONUS. SOME
THUNDERSTORMS COULD DEVELOP SUNDAY AFTERNOON OUT NEAR THE TX/NM
STATE LINE CLOSE TO THE DRYLINE IF THE LOW CLOUDS AND FOG MANAGE
TO BURN OFF WHICH COULD HELP BUMP UP SFC-BASED INSTABILITY LEVELS.
MAIN CORE OF THE STORM SYSTEM FINALLY MOVES OVER THE REGION DURING
THE DAY MONDAY WITH ALMOST ALL MODELS AGREEING WITH THE CORE OF
THE LOW LOCATED OVER THE TX/OK/NM/CO BORDER REGION. THIS WOULD
FAVOR MIXING THE DRYLINE EAST OF THE REGION DURING THE DAY MONDAY
TAKING THE BEST RAIN CHANCES INTO THE ROLLING PLAINS. OPTED TO GO
AHEAD AND START TRIMMING POPS BY MONDAY AFTERNOON ACROSS THE
WEST...BUT WILL HAVE TO WATCH AND SEE IF THE STORM SYSTEM SLOWS
DOWN AT ALL WHICH MAY HELP POPS LINGER FURTHER WEST DURING THE DAY
MONDAY THAN WHAT IS CURRENTLY IN THE FORECAST.

NEXT PROBLEM THEN BECOMES WHETHER THERE WILL BE ANY PRECIPITATION
WRAPPING AROUND THE LOW AS MODELS INDICATE IT WILL CONTINUE TO
DEEPEN AS IT MOVES EAST INTO THE CENTRAL PLAINS. A WEAK COLD FRONT
WILL HELP PROVIDE A SURFACE BOUNDARY ALONG WITH SOME MEAGER LOW-
LEVEL MOISTURE RETURN. PRECIP SHOULD REMAIN RATHER LIGHT WITH THE
BEST CHANCES ACROSS THE NORTHERN ROLLING PLAINS SINCE IT WILL BE
CLOSER TO THE CORE OF THE LOW. STORM SYSTEM CONTINUES TO MOVE AWAY
FROM THE REGION BY LATE TUESDAY AND ANOTHER WEAK FRONT WILL TRY TO
PUSH INTO THE REGION TUESDAY NIGHT INTO WEDNESDAY MORNING. AT THE
SAME TIME...THE NEXT STORM SYSTEM WILL HAVE MOVED ONSHORE AND
WILL BE LOCATED SOMEWHERE NEAR THE NM/AZ BORDER. GFS IS A BIT MORE
PROGRESSIVE WITH THIS SYSTEM...ECMWF IS MUCH SLOWER...AND THE
CANADIAN IS FURTHEST NORTH OUT OF ALL THE SOLUTIONS. RIGHT NOW IT
APPEARS THAT MOISTURE RETURN WILL OCCUR TOO LATE TO GET SURFACE-
BASED MOISTURE BACK INTO THE REGION BY THE TIME THE STORM SYSTEM
ARRIVES WEDNESDAY...UNLESS THE SLOWER ECMWF VERIFIES WHICH MIGHT
MEAN WE WILL NEED TO INTRODUCE RAIN CHANCES FOR WED/THUR.
TEMPERATURES SHOULD BE SEASONABLE THROUGH THE LAST HALF OF THE
FORECAST...BUT WILL HIGHLY DEPEND ON BOTH CLOUD COVER AND ANY
MOISTURE RETURN THAT DOES TAKE PLACE.

JORDAN

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        68  30  67  41  58 /   0   0   0  20  40
TULIA         69  35  67  43  58 /   0  10   0  20  40
PLAINVIEW     68  35  67  45  60 /   0  10   0  20  40
LEVELLAND     70  36  68  46  61 /   0  10   0  20  40
LUBBOCK       70  37  66  46  61 /  10  10  10  30  40
DENVER CITY   70  37  68  48  63 /   0  10  10  20  40
BROWNFIELD    70  37  67  47  62 /   0  10  10  20  40
CHILDRESS     64  45  62  51  60 /  10  10  10  30  40
SPUR          67  45  65  50  61 /  10  10  10  30  40
ASPERMONT     64  49  65  54  61 /  10  10  10  30  40

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

26/99/26
Hazardous weather outlook, Mar 5, 2:59 PM CST, 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
259 PM CST FRI MAR 5 2010

TXZ021>044-062100-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
259 PM CST FRI MAR 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A VIGOROUS UPPER LEVEL STORM SYSTEM WILL APPROACH THE REGION BY
LATE IN THE WEEKEND AND PASS TO THE NORTH OF THE AREA NEXT MONDAY.
AS THE SYSTEM APPROACHES...THUNDERSTORM CHANCES WILL INCREASE
ACROSS THE SOUTHWEST SATURDAY NIGHT AND CONTINUE THROUGH MONDAY
ACROSS THE NORTHEAST. SOME OF THE STORMS COULD BE STRONG. STORM
CHANCES WILL GRADUALLY DIMINISH ON MONDAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Swisher

When
March 5, 3:15 PM CST to 6:00 PM CST
Where
Swisher forecast zone
Reported by
Fire Department/Rescue
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, March 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 217279.